70380members
370280posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Chemotherapy and Diabetes

7 REPLIES 7
Nonni385
Member

Re: Chemotherapy and Diabetes

I saw my Oncologist on Tuesday and after a discussion about the nausea and diarrhoea and my normal reaction to steroids / diabetic highs she prescribed Emend, I took my first dose yesterday an hour before chemo and have had no side effects at all. I've been able to eat my normal diet for two days and my blood sugar is at a much better level. I feel so much happier!
chartor86
Member

Re: Chemotherapy and Diabetes

Hi Nonni385
Like you I recently had my first FEC session and also have type 2 diabetes. Now on day 12 and feeling OK. The first few days whilst I was taking steroids my blood sugar where higher than I would have liked and they were OK until yesterday when once again they are high. I was told that this would probably happen and not to worry too much as they do even out between treatments. I try and have a walk once a day - even if it down to the end of the road and back and am drinking plenty of fluids. I do find that I have lost my appetite and have skipped some meals but I nibble on crackers. I don't do blood tests everyday but am recording them to discuss with the oncologist next week. Hope your treatment is going well.
Sue
chrisp1e
Member

Re: Chemotherapy and Diabetes

Hi All.
I'm type 1 and my blood glucose levels rose whilst on steroids for 3 days every month. I was on Taxotere chemo. Being type 1 I was able to adjust my insulin a bit though I didn't manage to achieve normal levels until the steroids were finished.I spoke to my GP about it but he wasn't bothered and said that the chemo stresses your body and that also affects your levels. Now that treatment is finished everything is back to normal.
Christine x

Nonni385
Member

Re: Chemotherapy and Diabetes

Thanks for the explanations and encouragement. I started today with porridge, double cream and fresh raspberries and almost feel like myself again. I'm going to try to eat 5 small snacks rather than my usual 2 snacks and a meal and see if this helps me cope better
sara12
Member

Re: Chemotherapy and Diabetes

Nonni, I had the same problem, and like Madjock was told that it's the steroids that play havoc with your blood sugar. I'm on Metformin and don't usually need to check my levels as they are well controlled. However one of the oncs insisted that I check my levels 3 times a day whilst on steroids. Then when I went to my GP he said it wasn't worth worrying about as the higher levels were so short-lived that by the time any extra meds took effect they'd have dropped back to normal anyway.

When I was on chemo I found that sugary foods like fruit, icecream, cereals etc were the only things that tasted anywhere near 'normal' - most other things tasted disgusting - so I didn't worry about it too much - just ate whatever I felt like eating at the time. Post chemo I had full blood tests and everything was back to normal.

Sara x

Madjock
Member

Re: Chemotherapy and Diabetes

Hi Nonni385
I too am diet-controlled diabetic.
I hadn'nt thought about my sugar level during FEC, wasn't feeling too bad on FEC so never entered my head. However on TAX I was so bad first time round that I even gave this a thought. Checked my sugar level and it was up close to 20. Saw the nurse at the diabetic clinic and she basically told me there was nothing they could/would do about it as it's the steroids. It should settle down after the first week once the steroids are out of the system. I did speak to the oncologist about this as well and she didn't seem that bothered, perhaps if I was type 1, or on tablets they could have done something but being diet controlled they didn't seem too fussed. If in doubt see your practice nurse or speak to oncologist and keep a record of your sugar level to show him/her.
Sorry can't be of more help.
Maggie

moorcow
Member

Re: Chemotherapy and Diabetes

HI there,
I hope you feeling Ok today, FEC is a bit surprising the first time out isn't it - all those colours! ANyway I don't KNOW anything to share but I am alert to diabetes as my teenage niece is type 1 - when I had FEC-T I found I needed loads and loads of sugary foods and fatty foods - and everyone said for goodness sake don't diet when on chemo or rads as your body needs lots of energy to renew the good cells that are getting zapped - so I am wondering if your body is using more energy than usual?? Perhaps your local diabetic centre can help - or ask the chemo team - I know my team said if there is anything to ask please do ask, don't sit at home and wonder / worry - just phone
hope you find out something helpful,
cheers Nicola

Nonni385
Member

Chemotherapy and Diabetes

I'm a diabetic controlled by diet (8years) and have just had my first session of FEC last week. I'm finding it difficult to control my blood sugar at present, not wildly out of control but enough to make me wonder if there is something else I could be doing/ eating etc to try to keep my blod sugar stable.
Does anyone have any tips, reading suggestions etc?

Nonni